The British Medical Journal has published the results of a systematic review and meta-analysis that aimed to assess the risk of venous thromboembolism (VTE) in women using hormone replacement therapy.
The study included eight observational studies and nine randomised controlled trials. All of the randomised studies involved oral treatments only while four of the observational studies involved both oral and transdermal products.
The study found an overall increased risk of VTE in patients using HRT as follows:
- Oestrogen only - increased risk (Odd Ratio = 2.2; 95%CI 1.6 - 3.0)
- Oestrogen and Progestogen - increased risk (OR = 2.6; 95% CI 2.0 - 3.2)
- Use for less than 1 year - increased risk (OR = 4.0; 95% CI 2.9 - 5.7)
- Use for more than 1 year - increased risk (OR = 2.1; 95% CI 1.3 - 3.8)
- Past Use - no significant difference (OR = 1.2; 95% CI 0.9 - 1.7)
The study also noted that transdermal products appear to have a lower risk (OR = 1.2; 95% CI 0.9 - 1.7) however this finding was based on four of the observational studies and it is unclear from this analysis how many patients were involved in these studies or how many were treated with transdermal HRT. As such the authors sates that, "the results should be interpreted with caution therefore and further investigation of transdermal oestrogen is needed".
Action: Clinicians should continue to prescribe the lowest effective dose of oestrogen for the shortest time possible. Transdermal products may pose a lower risk of VTE however more research is required to establish confidence in this finding, a cautious approach is still warranted.
The Food and Drugs Administration in America has issued a Public Health Advisory that warns of serious neuropsychiatric symptoms associated with treatment.
An on-going review has concluded that, "it appears increasingly likely that there is an association between varenicline and serious neuropsychiatric symptoms".
Patients and their carers have been warned to:
- Tell their doctor about any history of psychiatric illness prior to starting treatment with varenicline
- Be alert to and monitor for changes in mood and behaviour including anxiety, nervousness, tension, depressed mood and thinking about or attempting suicide
- Immediately report changes in mood and behaviour to their doctor and stop treatment
- Be aware that varenicline may cause vivid or strange dreams and may impair the ability to drive or operate heavy machinery
Action: Clinicians should be aware of these safety concerns. Treatment should be stopped immediately if a patient develops neuropsychiatric symptoms. Clinicians should also be aware that these symptoms have developed in some patients after treatment was stopped.
The Midlands Therapeutic Review and Advisory Committee has published an updated review of sitagliptin (Januvia®).
This review places sitagliptin as having a lower place in therapy but supported by stronger evidence. In combination with other hypoglycaemic drugs it has been shown to lower HbA1c to a greater extent than placebo and has been shown to be non-inferior to glipizide.
MTRAC recommends that, "sitagliptin is suitable for prescribing in primary care upon the advice of a specialist or a GP with a special interest in diabetes". This update notes that sitagliptin can now be used, within license, in combination with metformin and a sulphonylurea for patients who fail to achieve adequate glycaemic control.
Action: Clinicians should be aware of the licence extension for sitagliptin. This drug is still new to the market and should be used cautiously; any suspected adverse drug reactions should be reported through the YellowCard system.
The Department of Health has published a Chief Medical Officer's (CMO) Update (PDF).
This issue covers many topics including:
- Reinvigorating clinical audit
- Improving the quality of medical expert evidence
- Guidelines aid identification of community-associated MRSA
- Reforming the process of death certification
- Reducing antibiotic prescribing
- News in brief including electronic drug safety bulletin, easier access to clinical knowledge and support for smoking cessation)
Action: Clinicians will find some useful content in this issue of the CMO Update. Readers can opt to be notified by e-mail when future issues are published.
The British Medical Journal has published the results of a meta-analysis of hypertension trials that aimed to quantify the relative risk reductions achieved with different regimens in younger and older adults.
The study reviewed 31 trials, including 190,606 participants. The primary outcome was major cardiovascular events compared in two age groups, those under 65 and those over 65 years old. The data were analysed in several different ways to compare active treatments with placebo or alternative active comparators.
The study found no difference in the primary outcome when comparing different drug regimens (P≥0.24 in all cases) and there was no clear difference in blood pressure lowering effects in the different age groups. An accompanying editorial discusses some of the limitations in the study including the arbitrary age cut-off and also attempts to integrate the results of this analysis into the existing evidence base and current guidelines.
The authors conclude that, "Reduction of blood pressure produces benefits in younger and older adults, with no strong evidence that protection against major vascular events afforded by different drug classes varies substantially with age".
Action: Clinicians should continue to implement the existing national guidelines for hypertension irrespective of age. Effective control of hypertension is key in the management of overall cardiovascular risk.